It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-12-2002, 08:20 PM   #1
Junior Member
 
Join Date: May 2002
Location: USA
Posts: 13
Coy121 HB User
Question Will he every get better...be on his age level?

My six year old step brother has epilepsy. He was diagnosed about 2 years ago and he's slower than his classmates mentally. He's hard to understand when he speaks, he doesn't enunciate his words and when he's upset all his words slur together. He's in special education and I was just wondering if he'll ever be able to move back up to his age level and be able to speak more fluently and understandably. He's on medication and hasn't had a seizure for quite a very long time, his mom has lowered his meds without the consent of a doctor and it doesn't appear to have had any type of negative effect. I think she's in denial about her sons condition which is completely understandable but I just get heartbroken when she talks about someday getting him off his meds and having him be her little boy again. Will he ever be able to recover from the damage caused by the seizures to his brain. Will he ever be like other six year olds who don't have epilepsy? http://www.healthboards.com/ubb/confused.gif
__________________
~*~Coy~*~

 
Old 05-12-2002, 08:33 PM   #2
Veteran
 
Join Date: Apr 2002
Location: Williams, Az.usa
Posts: 381
Kokopelli HB User
Post

Hi coy121,

She really shouldn't be taking him off his meds without a doctors discression firstly because he could go into epileptic status which is a series of seizures one after another which could eventually cause death. Sure he may not have had seizures for a long time but thats becasue the meds are controlling this. If she is in denial it's understandable to a point but not to where she should take him off the meds.. sure every mom wants a perfect child but sometimes we are handed challenges as parents or as the epileptics that we MUST accept. Please tell her to consult a doctor.

Hugs
Koko



[This message has been edited by Kokopelli (edited 05-12-2002).]
__________________
Koko

 
Sponsors Lightbulb
   
Old 05-14-2002, 03:21 PM   #3
Junior Member
 
Join Date: Apr 2002
Location: Springfield, N.J.
Posts: 18
Gary L HB User
Smile

Hi,
One thing anyone should not do is mess with is going off medicine unless told by a doctor.
She could be leaving her son wide open for many seizures. And who knows where he will be.
All she is doing is hurting him. He could become even worse in his thinking.
But doing what should be done, with a lot of theropy and work, he might be able to increase some. At least that how I feel.
Your step brother is in my prayers
Gary L

 
Old 05-14-2002, 05:10 PM   #4
Junior Member
 
Join Date: May 2002
Location: USA
Posts: 13
Coy121 HB User
Post

Thank you for your words. The doctor did say it was okay to lower one type of medication, but not the others he was on. I just don't know how to approach her about putting him back on all of his medications.
__________________
~*~Coy~*~

 
Old 05-15-2002, 05:22 PM   #5
Veteran
 
Join Date: Apr 2002
Location: Williams, Az.usa
Posts: 381
Kokopelli HB User
Post

Hey coy,

What you might want to do is just flat out tell her how serious she could be putting him into never coming out of his seizures. I wouldn't try putting him back on either medications are dangerous hon and need to be monitored by a doctor going on them and coming off.. if she has already taken him off I would highly recommend calling the doctor asap and letting him know the situation...


Hugs
Koko
__________________
Koko

 
Old 05-15-2002, 06:12 PM   #6
Member
 
Join Date: May 2002
Location: Ohio
Posts: 92
Beth's Mom HB User
Post

Coy 121,
You did not mention your age Cody, but I find it wonderful that you care about your step brother so much. The one thing his Mom should feel blessed to have is someone like you watching out for him.

Seizures mean something is going on in the brain to cause misfiring of the electrical charges...usually a break in the connection, like a derailed train. If the doctor prescibes medication and she is making an alteration in the doses or taking some meds away she is compromising his ability to help her son.

Will he get better? Never give up on hoping for the most possible for him. Intelligence and mental ages of people with seizures are so unique.

Our daughter was born with brain damage and started having seizures as an infant. She is still having seizures and is only 3.5 yrs. old at age 23. I can still remember my well-intentioned mother-in-law telling me that Beth would eventually plateau her mental age and I told her she was dead wrong...but eventually, in Beth's case she was right. ---BUT, I do not know that to be a fact with your step brother.

I would bet that the best thing that you can do for his Mom is to let her know how much you care about the little guy. We have a son who is 20. The love he has shown for his sister and the fact that he listens to me when I have concerns or just want to talk about things for Beth has made me love him all the more because I feel he wants to be a part of Beth's life.

Is his Mom doing something wrong...maybe, but I don't think I would contact the doctor myself...just plant the seed of thought in her head that the doctor can't help her as much if she isn't honest with him.--And be there to listen and support her as she works to do the best she can for him.

Your compassion and concern will carry your step brother farther than you can ever imagine.
Keep checking this message board as you may read something from someone as they talk about what they are experiencing that could help him.

God Bless,
Beth's Mom

 
Old 05-16-2002, 09:10 PM   #7
Senior Member
 
Join Date: Apr 2002
Location: Springfield, MO USA
Posts: 120
Piano HB User
Post

Coy, your step brother may acutally be smarter than his classmates. Here's my reasoning: I have a very high IQ. However, the few days following a seizure, I am dumb as a rock. I slur, I stutter, I can't complete sentences, I use wrong words, I can't spell, etc. If your step brother has them very frequently, maybe he's just not given time to recover the side effects of a seizure and therefore is dubbed "slow." I'm not a doctor (by any means) but it could happen, right? Keep us posted,

Piano

You are so groovy for caring about you step brother so much! That is very touching.

 
Old 05-17-2002, 04:52 PM   #8
Junior Member
 
Join Date: May 2002
Location: USA
Posts: 13
Coy121 HB User
Smile

Thank you all for your support with this situation. I have no idea who his doctor is, because in the beginning he saw quite a few. I really can't approach my step mother about this. I have told my dad about posting my concerns on this site and all about her taking him to different med levels. He knows, but I was just stressing my concern. I'm going to let this fall into his hands, because I really fear that she would develop a hate for me or accuse me of not wanting my step brother to get better.
-Coy
__________________
~*~Coy~*~

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Let's post our stories here. I will start with mine: Tree Frog Thyroid Disorders 321 06-26-2011 02:29 AM
Help/Advice neededASAP -Fentanyl detox, pain pat. abused meds will need meds in futre Confused089 Abuse Support 34 07-06-2008 05:33 PM
Making Decisions That Will Effect Your Recovery trg247 Depression 89 01-23-2008 10:31 AM
Will the 'high' range level of cholesterol keep getting lowered? Concerned Male High Cholesterol 14 11-24-2005 11:51 AM
Sara...you asked,I will try to answer..... WICHRIS Addiction & Recovery 1 08-12-2004 07:34 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1164), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 11:00 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!